Alert archive / North Dakota / Tornado Warnings in 1999

Tornado Warning 23, NWS Bismarck, ND

June 25, 1999Sheridan County, Wells County, North Dakota

NWS Bismarck, ND issued this tornado warning at Jun 25, 1999, 10:15 PM CDT for Sheridan County, Wells County, North Dakota. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 25, 1999, 10:15 PM CDT (03:15 UTC)
Expired
Jun 25, 1999, 11:00 PM CDT
In force
45 min
Issued by
NWS Bismarck, ND
Area
Whole counties

Counties Sheridan County, ND, Wells County, ND

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 25, 8:00 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 3.3 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 1999-06-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4959 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 1999-06-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 128 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4959 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
1683 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
128 m²/s²
0-3 km storm-relative helicity
210 m²/s²
Significant tornado parameter
1.5
Supercell composite
25.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KBIS 260318 RRA
TORBIS
NDC015-083-103-260400-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
1015 PM CDT FRI JUN 25 1999

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* TORNADO WARNING FOR...
  SOUTHERN WELLS COUNTY IN SOUTH CENTRAL NORTH DAKOTA
  NORTHEAST BURLEIGH COUNTY IN SOUTH CENTRAL NORTH DAKOTA
  SOUTHWEST SHERIDAN COUNTY IN SOUTH CENTRAL NORTH DAKOTA

* UNTIL 1100 PM CDT

* AT 1015 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  TORNADO 2 MILES SOUTHWEST OF ARENA...OR ABOUT 34 MILES NORTHEAST OF
  BISMARCK...MOVING NORTHEAST AT 50 MPH.

* THE TORNADO WILL BE NEAR...
  
  ARENA AT 1015 PM CDT
  HURDSFIELD AT 1035 PM CDT
  CHASELEY AT 1040 PM CDT
  BOWDON AT 1045 PM CDT
  HEATON AT 1050 PM CDT

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING...IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVbAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this tornado warning went out at Jun 25, 3:25 PM CDT, 6 hours 50 minutes earlier.

Area forecast discussion, Jun 25, 3:25 PM CDT, 6 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
325 PM CDT FRI JUN 25 1999

CENTRAL NORTH DAKOTA HAS BEEN CAPPED THIS AFTERNOON BUT THE CAP
SHOULD DISSIPATE THIS EVENING.  CAPE IS RUNNING HIGH AND SOME SEVERE
THUNDERSTORMS ARE LIKELY.  THUNDERSTORMS HAVE BEEN DEVELOPING ACROSS
NORTH CENTRAL NORTH DAKOTA WHERE THE CAP IS WEAK...NORTH OF A WARM
FRONT FROM BISMARCK TO GRAND FORKS.  THE STORMS HAVE MOVED RAPIDLY
NORTHEAST.  A SURFACE LOW IN SOUTHWEST NORTH DAKOTA WILL MOVE
EASTWARD SO THAT BY SATURDAY MORNING...WEST AND CENTRAL ND SHOULD
SEE DRIER CONDITIONS AS THE SURFACE FLOW TURNS TO THE WEST. ANY
STRONG ACTIVITY SHOULD BE IN THE EAST PART OF THE STATE.  THE
REMAINDER OF THE WEEKEND WILL BE COOLER WITH WESTERLY SURFACE FLOW
AND STRONG SUBSIDENCE DEVELOPING AT MID LEVELS.

.BIS...NONE.
TSW

In the hours before

Special weather statement, Jun 25, 7:33 PM CDT, 2 hours 42 minutes before
NDZ001>053-260600-

URGENT - IMMEDIATE BROADCAST REQUESTED
TORNADO WATCH NUMBER 472
STORM PREDICTION CENTER NORMAN OK
733 PM CDT FRI JUN 25 1999

THE STORM PREDICTION CENTER HAS ISSUED A
TORNADO WATCH FOR PORTIONS OF

   NORTH DAKOTA

EFFECTIVE THIS FRIDAY NIGHT AND SATURDAY MORNING FROM 800 PM UNTIL
100 AM CDT.

TORNADOES...HAIL TO 2 INCHES IN DIAMETER...THUNDERSTORM WIND GUSTS
TO 80 MPH...AND DANGEROUS LIGHTNING ARE POSSIBLE IN THESE AREAS.

THE TORNADO WATCH AREA IS ALONG AND 100 STATUTE MILES EAST AND WEST
OF A LINE FROM 65 MILES SOUTH OF BISMARCK NORTH DAKOTA TO 85 MILES
NORTH NORTHWEST OF JAMESTOWN NORTH DAKOTA.

REMEMBER...A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR
TORNADOES AND SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING
WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE
WARNINGS.

OTHER WATCH INFORMATION...THIS TORNADO WATCH REPLACES TORNADO WATCH
NUMBER 470.  WATCH NUMBER 470 WILL NOT BE IN EFFECT AFTER 800 PM
CDT.  CONTINUE...WW 471...

DISCUSSION...CLUSTER OF SEVERE THUNDERSTORMS OVER SWRN ND IS
EXPECTED TO MOVE NEWD TOWARD CENTRAL ND INVOF FRONTAL BOUNDARY.
DEEP LAYER SHEAR PROFILES REMAIN FAVORABLE FOR SUPERCELL STORMS
DESPITE THE CURRENTLY WEAK LOW-LEVEL FLOW.

AVIATION...TORNADOES AND A FEW SEVERE THUNDERSTORMS WITH HAIL
SURFACE AND ALOFT TO 2 INCHES.  EXTREME TURBULENCE AND SURFACE WIND
GUSTS TO 70 KNOTS.  A FEW CUMULONIMBI WITH MAXIMUM TOPS TO 550.
MEAN STORM MOTION VECTOR 24035.

...VESCIO

455,1024 480,1013 480,0971 455,0984
Special weather statement, Jun 25, 7:33 PM CDT, 2 hours 42 minutes before
NDZ001>053-260600-

URGENT - IMMEDIATE BROADCAST REQUESTED
TORNADO WATCH NUMBER 472
STORM PREDICTION CENTER NORMAN OK
733 PM CDT FRI JUN 25 1999

THE STORM PREDICTION CENTER HAS ISSUED A
TORNADO WATCH FOR PORTIONS OF

   NORTH DAKOTA

EFFECTIVE THIS FRIDAY NIGHT AND SATURDAY MORNING FROM 800 PM UNTIL
100 AM CDT.

TORNADOES...HAIL TO 2 INCHES IN DIAMETER...THUNDERSTORM WIND GUSTS
TO 80 MPH...AND DANGEROUS LIGHTNING ARE POSSIBLE IN THESE AREAS.

THE TORNADO WATCH AREA IS ALONG AND 100 STATUTE MILES EAST AND WEST
OF A LINE FROM 65 MILES SOUTH OF BISMARCK NORTH DAKOTA TO 85 MILES
NORTH NORTHWEST OF JAMESTOWN NORTH DAKOTA.

REMEMBER...A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR
TORNADOES AND SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING
WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE
WARNINGS.

OTHER WATCH INFORMATION...THIS TORNADO WATCH REPLACES TORNADO WATCH
NUMBER 470.  WATCH NUMBER 470 WILL NOT BE IN EFFECT AFTER 800 PM
CDT.  CONTINUE...WW 471...

DISCUSSION...CLUSTER OF SEVERE THUNDERSTORMS OVER SWRN ND IS
EXPECTED TO MOVE NEWD TOWARD CENTRAL ND INVOF FRONTAL BOUNDARY.
DEEP LAYER SHEAR PROFILES REMAIN FAVORABLE FOR SUPERCELL STORMS
DESPITE THE CURRENTLY WEAK LOW-LEVEL FLOW.

AVIATION...TORNADOES AND A FEW SEVERE THUNDERSTORMS WITH HAIL
SURFACE AND ALOFT TO 2 INCHES.  EXTREME TURBULENCE AND SURFACE WIND
GUSTS TO 70 KNOTS.  A FEW CUMULONIMBI WITH MAXIMUM TOPS TO 550.
MEAN STORM MOTION VECTOR 24035.

...VESCIO

455,1024 480,1013 480,0971 455,0984

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 25, 7:00 PM CDTSevere Thunderstorm WarningBISBowman60 min
Jun 25, 7:25 PM CDTSevere Thunderstorm WarningBISDunn50 min
Jun 25, 7:30 PM CDTSevere Thunderstorm WarningBISAdams60 min
Jun 25, 7:53 PM CDTSevere Thunderstorm WarningBISBurleigh, Kidder67 min
Jun 25, 8:24 PM CDTSevere Thunderstorm WarningBISGrant, Sioux66 min
Jun 25, 9:03 PM CDTSevere Thunderstorm WarningBISMorton42 min
Jun 25, 9:20 PM CDTSevere Thunderstorm WarningBISBurleigh, Morton55 min
Jun 25, 9:47 PM CDTSevere Thunderstorm WarningBISEmmons58 min
Jun 25, 10:00 PM CDTSevere Thunderstorm WarningBISKidder60 min
Jun 25, 10:13 PM CDTSevere Thunderstorm WarningBISLogan62 min
Jun 25, 10:15 PM CDTTornado WarningBISBurleigh45 min
Jun 25, 10:26 PM CDTTornado WarningBISKidder34 min
Jun 25, 10:37 PM CDTSevere Thunderstorm WarningBISFoster, Stutsman53 min

Nearby

Tornado Warnings in North Dakota, 1999Every tornado warning in 1999Tornadoes in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.